Stochastic models of influenza outbreaks on a college campus

  • Subekshya Bidari Department of Mathematics, University of Colorado Boulder
  • Eli E. Goldwyn Department of Mathematics, University of Portland
Keywords: Influenza, infectious disease modeling, SIR model, mathematical modeling, maximum likelihood

Abstract

Disease outbreaks on residential college campuses provide an ideal opportunity for mathematical modelling. Unfortunately, publicly available data are rare and many of these outbreaks are relatively small, confounding traditional data-fitting techniques such as least-squares. Using data from three outbreaks during the 2015 and 2017 flu seasons at Trinity College, we fit several SIR-type stochastic models by approximating the likelihood of each model. We find that stochasticity is a key driver in determining the size of the outbreak, and that it strongly depends on the amount of time between the start of the outbreak and the next school holiday. Our results indicate that in order to prevent or limit the size of an outbreak, school closure is likely to be more effective than increasing the vaccination rate. As influenza is a leading cause of negative academic outcomes, these results offer important guidance for school administrators.

Published
2019-05-25
How to Cite
Bidari, Subekshya, and Eli E. Goldwyn. 2019. “Stochastic Models of Influenza Outbreaks on a College Campus”. Letters in Biomathematics 6 (2), 1-14. https://doi.org/10.1080/23737867.2019.1618744.
Section
Research